Like Us on Facebook  Like Us on Facebook ▫ Stay Connected ▫ Contact Us ▫ 855-859-0966

Skip Navigation LinksOpioid-Resource-Center---Help

Opioids are narcotic pain relievers, prescribed for short-term treatment of moderate to severe pain, as after a surgery.  Examples include hydrocodone (such as Vicodin), oxycodone (such as Percocet), and codeine (used in some medications to treat cough).

Opioids are not harmless. According to Beacon Health Options, opioid overdose is now the No. 1 cause of accidental death in America1.  Every day, over 1,000 people are treated in emergency departments for using or misusing prescription opioids. Anyone who takes opioids, even for a short amount of time, is at risk for addiction and death.

Explore the chart below for information on everything from questions to ask your provider if you are prescribed an opioid, all the way to how to get help for addiction.


Alternative pain managementSafe storage and disposal
MisuseAddictionGet Help

Get help

You are not alone. There are resources to help. If you think you have an issue with opioids, ask your prescribing provider for help.

What if I do have a problem with drugs? Click here to learn more about how to know if you’re addicted and the steps you can take to get well.

To find providers and facilities near you to help with opioid addiction, visit www.samhsa.gov or call the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline at 1-800-662-HELP (4357).  SAMHSA’s National Helpline is a free, confidential, 24/7 treatment referral and information service for individuals and families facing mental health and/or substance use disorders. Also, read about how to Choose the Right Care and more through the Plan’s resource, Achieve Solutions.

If you or a loved one is experiencing a mental health or substance abuse crisis that cannot wait for a medical appointment, you can find North Carolina crisis resources in your county here. Many are available 24/7.

If someone has signs of an overdose, call 9-1-1 immediately:

  • The person's face is extremely pale and/or feels clammy to the touch
  • Their body goes limp
  • Their fingernails or lips have a purple or blue color
  • They start vomiting or making gurgling noises
  • They cannot be awakened or are unable to speak
  • Their breathing or heartbeat slows or stops
Recovery can be a reality! Learn more about recovery, how to help a loved one, or talk with your health care provider and behavioral health professional. Narcotics Anonymous is also a recommended resource – learn more by visiting www.na.org.